Iowa, 2003

Damaging Wind in Iowa, July 5, 2003

July 5, 2003 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 2:35 PM CST, 7 hours 36 minutes earlier.

Area forecast discussion, Jul 5, 2:35 PM CST, 7 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT SAT JUL 5 2003

...SHORT TERM...
OVERALL FLOW PATTERN WL CONT TO SHOW AN ACTIVE REGIME THRU NEXT WED.
IN THE NEAR TERM...CONVECTION HAS ALREADY FIRED ACRS THE SRN PART OF
THE FSD FA IN THE MO VALLEY. LEFTOVER REMNANTS OF A STALLED BNDRY IN
THIS AREA...VERY EVIDENT ON THE VIS ALSO. NEXT SHORTWV RIDING EWD WL
AFFECT THE FA THIS EVENING...WITH PLENTY OF CONVECTION ALSO FIRING
IN WRN SD. BEST SVR CHCS WL BE OVER THE SRN PART OF THE CWA SOUTH OF
I 90 THIS EVENING WHERE SHEAR IS TREMENDOUS AND MID LVL LAPSE RATES
CONT TO BE VERY UNSTABLE. BUT WE MAY HAVE TO WAIT FOR THE WRN PLAINS
S/W TO GET HERE BEFORE ANY SVR STUFF FIRES. LATER TNGT...KEPT CHC
POPS GOING THRU MANY AREAS DUE TO VERY STRONG 850-700MB WAA MOVG IN
AHEAD OF TOMORROWS CAP.

ON SUNDAY...JUST MAINLY WARM AND HUMID AHEAD OF THE NEXT STRONG
BNDRY COMING DOWN. HAVE SOME CHC POPS GOING FOR THE NRN AND WRN CWA
BUT THE BETTER CHCS WL BE SUNDAY NIGHT WHEN THE CAP BREAKS DOWN.
VERY STRONG SYSTEM PASSING JUST TO THE NORTH OF THE FA DROPPING
STRONG LOW LVL BNDRY THRU. BEST CHCS FOR SVR ATTM APPEAR TO BE OVER
THE NERN PART OF THE FSD CWFA SUNDAY NIGHT WHERE DYNAMICS AND LIFT
ARE THE STRONGEST. AM STILL CONCERNED ABOUT THIS LOW LVL BNDRY
LAYING OVER ALONG THE SRN TIER OF THE CWFA...OR POSSIBLY JUST SOUTH
OF THERE IN THE MONDAY AND MONDAY NIGHT TIMEFRAME. LATEST GFS RUNS
HAVE NOT BACKED OFF ON THE PCPN EARLY NEXT WEEK AND QUITE FRANKLY...
THE GFS HAS DONE MUCH BETTER THAN THE ETA WITH THIS QUASI ZONAL AND
VERY ACTIVE FLOW PATTERN IN PLACING PCPN. THE FSD FA...ASIDE FROM
DURING THE DAY ON SUNDAY...WILL BE JUST NORTH OF THE STRONG CAPPING
AIR THRU EARLY NEXT WEEK...AND BOTH MODELS CONT TO ADVERTISE A
STRETCHED VORT FILAMENT IN THE WRN U.S..WHICH THEN ORGNANIZES AS IT
CROSS THE ROCKIES INTO CONTINUOUS S/WS REALLY ALMOST EVERY PERIOD.
THIS DOESNT CHANGE ON TUESDAY EITHER...AS ANOTHER S/W SLIDES INTO
THE FA ALONG I 90.

TEMPS MAY BE SLIGHTLY BLO NORMAL ON MON AND TUE WITH CLOUD COVER
ANTICIPATED.

...LONG TERM...
WILL WATCH TUE NIGHT...AS POSSIBLE MCS ON TUE MAY EXIT THE AREA
FASTER THAN CRNTLY REALIZED LEAVING TUE NIGHT DRY. FOR RIGHT NOW...
HAVE LOW POPS IN THE EVENING. ANOTHER STRONG VORT FILAMENT MOVES
THRU THE I 90 CORRIDOR ON WED PER THE 3 LATEST GFS RUNS...AND
SUPPORTED BY THE 84 HR ETA. SO THEREFORE A CONTINUED CHC OF PCPN ON
WED. IN THE THURSDAY THRU SAT TIMEFRAME...MODELS DIVERGE SOMEWHAT.
THE CAN SPECTRAL...00Z/12Z GFS RUNS SHOW THE FLAT QUASI ZONAL FLOW
CONTINUING INTO THE LATE WEEK...WHILE THE ECMWF/06Z GFS BUILDS A
RIDGE TO THE WEST AND BRINGS IN NW FLOW INTO THE AREA. ANYWAY YOU
LOOK AT IT...THERE IS A SLIGHT SYSTEM MOVG IN ON THURSDAY BUT LEFT
DRY FOR NOW. NOT MUCH TO KEY ON HERE FOR FRI AND SAT.

.FSD...NONE

MJF
Hazardous weather outlook, Jul 5, 10:02 AM CST, 12 hours 9 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT SAT JUL 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS
AFTERNOON FROM SOUTH CENTRAL SOUTH DAKOTA INTO NORTHWEST
IOWA...GENERALLY ALONG THE MISSOURI RIVER. THE THUNDERSTORMS
SHOULD THEN CONTINUE TO DEVELOP AND SPREAD OVER THE AREA TONIGHT.
ALTHOUGH SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE
AREA...THE BEST CHANCE WILL BE SOUTH OF INTERSTATE 90. THE MAIN
SEVERE WEATHER THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN OVER THE AREA SUNDAY
AFTERNOON AND EVENING...AND SOME OF THESE THUNDERSTORMS COULD BE
SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS...WITH A FEW TORNADOES ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM SOUTH OF
INTERSTATE 90...AND AFTER
9 PM NORTH OF INTERSTATE 90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 5, 8:11 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
911 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0908 PM    6 SE LAKE ANDES           SD   60 MPH TSTM GUST
07/05/03   CHARLES MIX
Local storm report, Jul 5, 9:15 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1014 PM    DIXON                     NE   60 MPH TSTM GUST
07/05/03   DIXON
Special weather statement, Jul 5, 9:27 PM CST, 44 minutes before
IAZ020>022-SDZ050-052-057-058-063>066-068>071-060342-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 PM CDT SAT JUL 5 2003

...PARTS OF TORNADO WATCH NUMBER 651 HAS BEEN CANCELLED...

...SEVERE THUNDERSTORM WATCH NUMBER 647 HAS BEEN ALLOWED TO
EXPIRE...

TORNADO WATCH NUMBER 651 HAS BEEN CANCELLED FOR ALL OF SOUTHEAST
SOUTH DAKOTA...AND PLYMOUTH...CHEROKEE AND BUENA VISTA COUNTIES IN
NORTHWEST IOWA. THE TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM FOR
DIXON AND DAKOTA COUNTIES IN NORTHEAST NEBRASKA...AND WOODBURY AND
IDA COUNTIES IN NORTHWEST IOWA.

SEVERE THUNDERSTORM WATCH NUMBER 647 HAS BEEN ALLOWED TO EXPIRE. THE
THREAT OF SEVERE WEATHER HAS ENDED ACROSS SOUTHEAST SOUTH DAKOTA
FOR TONIGHT...AND THUS THE WATCH HAS BEEN ALLOWED TO EXPIRE. THE
THREAT OF SEVERE WEATHER WILL CONTINUE ACROSS THE ABOVE MENTIONED
COUNTIES IN NORTHEAST NEBRASKA AND NORTHWEST IOWA UNTIL 1 AM.

BOUSTEAD

The radar

The Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 04:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodbury

When
July 5, 10:11 PM CST
Where
Woodbury County, Sergeant Bluff
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.400, -96.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329954.